Alert archive / Montana / Flash Flood Warnings in 2013

Flash Flood Warning 10, NWS Glasgow, MT

June 24, 2013Garfield County, Petroleum County, Phillips County, Montana

NWS Glasgow, MT issued this flash flood warning at Jun 24, 2013, 10:36 PM MDT for Garfield County, Petroleum County, Phillips County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2013, 10:36 PM MDT (04:36 UTC)
Expired
Jun 25, 2013, 1:30 AM MDT
In force
3 hr
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, MT, Petroleum County, MT, Phillips County, MT

The radar

The Glasgow radar (KGGW), 109 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2013-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2013-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1513 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 9:38 PM MDT, 58 minutes earlier.

Area forecast discussion, Jun 24, 9:38 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
938 PM MDT MON JUN 24 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
THE LINE OF THUNDERSTORMS HAS JUST BEGUN TO MOVE INTO THE WESTERN
COUNTIES OF NORTHEAST MONTANA BY 9PM. THE LATE ARRIVING 00Z KGGW
SOUNDING MEASURED AROUND AN INCH OF PRECIP WATER AND INSTABILITY
PARAMETERS OF AROUND 2600 J/KG OF POSITIVE ENERGY WITH AN LI 0F
-7C. AS THIS LINE PROGRESSES EAST INTO THIS ENVIRONMENT STRONG
THUNDERSTORMS COULD PRODUCE LARGE HAIL AND WIND IN EXCESS OF
60MPH...AND POSSIBLE FLASH FLOODING. LATER ON TONIGHT THE STORMS
WILL CONTINUE ACROSS MAINLY NORTHERN COUNTIES AS STRATIFORM RAIN
WITH EMBEDDED THUNDERSTORMS. THE CURRENT GRID REFLECT THESE
EXPECTATIONS. THEREFORE FEW CHANGES WERE NEEDED. SCT

PREVIOUS UPDATE
AN EARLY UPDATE WAS ISSUED DUE TO THE ISSUANCE OF A SEVERE
THUNDERSTORM WATCH FOR ALL OF NORTHEAST MONTANA. THE POSSIBLE
HAZARDS OF ANY SEVERE THUNDERSTORM THIS EVENING ARE STRONG
DAMAGING WIND AND LARGE HAIL. A LINE OF THUNDERSTORMS IS CURRENTLY
BEGINNING TO DEVELOP THAT STRETCHES FROM AROUND HAVRE TO THE
BILLINGS AREA. THIS LINE SHOULD PROGRESS NORTHEAST ACROSS
NORTHEAST MONTANA THROUGH THE EVENING. SCT

PREVIOUS DISCUSSION...
SYNOPTIC SET UP... A LARGE HEAT DOME OF HIGH PRESSURE EXISTS OVER
THE DESERT SOUTHWEST WITH A RIDGE SPUR RUNNING UP THE HIGH PLAINS
OF COLORADO INTO MONTANA. FURTHER NORTH AND WEST A LARGE TROUGH
EXTENDS DOWN FROM NORTHEAST PACIFIC AND NOSES OVER THE PACIFIC
NORTHWEST. WESTERN AND CENTRAL MONTANA ARE WEDGED BETWEEN THESE
LARGE FEATURES IN AN ALMOST SOUTH TO SOUTHWEST FLOW PATTERN
CONTAINING DISTURBANCES.

THIS AFTERNOON THROUGH TUESDAY... MESOSCALE MODEL CONSISTENCY IN
EVENING THUNDERSTORMS HAS INCREASED. USING THE SPC STORM SCALE
OF OPPORTUNITY TOOL AND NAM FORECAST SOUNDINGS... THUNDERSTORMS
LOOK TO DEVELOP OVER THE CENTRAL MONTANA MOUNTAINS AROUND 3 TO 5
PM THEN PUSH INTO PHILLIPS AND PETROLEUM COUNTY AROUND 6PM.
PHILLIPS... VALLEY... AND DANIELS COUNTY LOOK TO BE HIT HARDEST BY
THE STORMS BUT OTHER COUNTIES WITHIN THE CWA ARE NOT OUT OF THE
WOODS FOR SEVERE WEATHER THROUGH MIDNIGHT. ONE INGREDIENT THAT
APPEARS TO BE ABSENT IS A MID TO UPPER LEVEL JET ON WATER VAPOR
IMAGERY. HOWEVER... THIS COULD DEVELOP AND MOVE THROUGH THE AREA
AS THIS AFTERNOON PROGRESSES AND DIVERGENCES ALOFT FROM THE
INCOMING SHORTWAVE SHOULD EASILY BE ABLE TO HANDLE MASS LIFT BY
ITSELF. CAPE WITH THESE STORMS IS RUNNING BETWEEN 1000 TO 2500
J/KG AND 0-6KM BULK SHEAR ABOVE 40 KTS. PRECIPITABLE WATER HAS
ALSO BEEN STEADILY RISING AND IS NOW ABOVE 1 INCH WITH THE DEW
POINTS AT THE SURFACE EXCEEDING 65 FAHRENHEIT ALONG THE
YELLOWSTONE VALLEY. STORMS AND RAIN SHOWERS ARE EXPECTED TO
CONTINUE THROUGH TUESDAY MORNING ESPECIALLY ACROSS THE NORTHERN
ZONES OF THE CWA AND EXIT THE AREA BY TUESDAY AFTERNOON.

TUESDAY NIGHT THROUGH WEDNESDAY... FLOW ALOFT WILL SLOWLY TURN
FROM SOUTHWEST TO MORE ZONAL BY WEDNESDAY. A WEAK SHORTWAVE
LOOKS TO BE PRESENT IN THE FLOW TUESDAY NIGHT BUT WITH THE
MAJORITY OF THE ATMOSPHERE ALREADY OVERTURNED FROM THE PREVIOUS 24
HOURS... SHOWERS AND THUNDERSTORMS SHOULD BE LIMITED TO THE
NORTHWEST ZONES AND MOSTLY SCATTERED TO ISOLATED IN NATURE. GAH

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
12Z MODELS DID REVEAL ANY NEW DATA TO INVOKE CHANGES WITH GOING
PACKAGE. 12Z ECMWF IS SHOWING THE STRONGEST UPPER RIDGE OVER WESTERN
NORTH AMERICA WITH 594 DM HEIGHTS WELL INTO SW CANADA. HIGH
AMPLITUDE PATTERN POSSIBLY SETTING UP WITH A DEEP TROUGH OVER THE
EASTERN STATES. JAMBA

PREVIOUS DISCUSSION...
UPPER RIDGE EXPECTED TO DOMINATE THE WEATHER PATTERN OVER THE
NORTHERN ROCKIES THROUGH MOST OF THE EXTENDED PERIOD ALTHOUGH
MODELS DIFFERING ON THE AMPLITUDE OF THE RIDGE.

EXPECTING WARM AND DRY CONDITIONS FOR LATE THIS WEEK AND EARLY
NEXT WEEK. EXCEPTION COULD BE SATURDAY INTO SATURDAY NIGHT WHEN
POTENTIAL FOR THUNDERSTORMS INCREASES AS A SHORTWAVE PUSHES
THROUGH THE RIDGE. CHANCE OF STORMS COULD LINGER INTO SUNDAY
BEFORE RIDGE REBOUNDS. EBERT

&&

.AVIATION...
VFR. A COLD FRONT MOVING THROUGH THE REGION WILL BRING THE
POTENTIAL FOR STRONG THUNDERSTORMS FROM LATE THIS AFTERNOON INTO
THE EVENING HOURS. MVFR CONDITIONS ARE POSSIBLE FOR GLASGOW THEN
DRIFTING EAST TO WOLF POINT LATER TONIGHT AND SIDNEY BY TUESDAY
MORNING. TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 24, 2:26 PM MDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
226 PM MDT MON JUN 24 2013

MTZ016>027-059>062-251200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
226 PM MDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING...SOME OF WHICH MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND. RAIN MAY BECOME HEAVY AT TIMES LATE TONIGHT THROUGH
TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY WEST WINDS COULD BE POSSIBLE OVER FORT PECK LAKE WEDNESDAY
AFTERNOON WHICH WOULD CAUSE A LIGHT CHOP ON THE LAKE. SHOULD
CONFIDENCE INCREASE IN THESE WINDS... A LAKE WIND ADVISORY WILL BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 24, 9:19 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
919 PM MDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HEAVY RAIN       10 S ZORTMAN            47.78N 108.56W
06/24/2013  M1.00 INCH       PHILLIPS           MT   TRAINED SPOTTER

            1 INCH OF RAIN IN ABOUT 15 MINUTES...STILL RAINING AT THE
            TIME OF THE REPORT. ALSO HAD HALF INCH HAIL

&&

JB
Local storm report, Jun 24, 10:14 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1014 PM MDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             24 N WAGNER             48.72N 108.08W
06/24/2013  E0.88 INCH       PHILLIPS           MT   PUBLIC

&&

BB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:55 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips50 min
Jun 24, 9:21 PM MDTFlash Flood WarningGGWPhillips4 hr
Jun 24, 9:40 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips50 min
Jun 24, 9:54 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley66 min
Jun 24, 9:55 PM MDTSevere Thunderstorm WarningGGWPhillips65 min
Jun 24, 10:56 PM MDTSpecial Weather StatementGGWPetroleum64 min
Jun 24, 10:56 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Phillips, Valley64 min
Jun 24, 11:29 PM MDTSevere Thunderstorm WarningGGWPetroleum46 min
Jun 24, 11:52 PM MDTFlash Flood WarningGGWPetroleum3 hr
Jun 24, 11:53 PM MDTSpecial Weather StatementGGWValley67 min
Jun 25, 12:00 AM MDTSpecial Weather StatementGGWValley45 min
Jun 25, 12:08 AM MDTSevere Thunderstorm WarningGGWPetroleum52 min
Jun 25, 12:25 AM MDTFlash Flood WarningGGWValley3 hr
Jun 25, 1:01 AM MDTSpecial Weather StatementGGWValley59 min
Jun 25, 1:16 AM MDTAreal Flood WarningGGWPhillips8 hr
Jun 25, 1:42 AM MDTFlash Flood WarningGGWValley3 hr
Jun 25, 2:25 AM MDTAreal Flood WarningGGWPetroleum6 hr
Jun 25, 3:27 AM MDTAreal Flood AdvisoryGGWValley6 hr

Nearby

Flash Flood Warnings in Montana, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.